Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 31, 20216 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Aug 31, 2021, 12:35 AM CDT for 6 counties in Iowa. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 12:35 AM CDT (05:35 UTC)
Expired
Aug 31, 2021, 1:45 AM CDT
In force
70 min
Issued by
NWS Des Moines, IA
Hail
0.50 in
Wind
50

Counties Clarke County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 12:44 AM CDTTSTM WND GST 515 Ene Osceola, IA
Aug 31, 1:01 AM CDTTSTM WND GST 553 W Chariton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS83 KDMX 310535
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1235 AM CDT Tue Aug 31 2021
 
IAZ061-071>074-082>085-093-310645-
Marion IA-Jasper IA-Clarke IA-Adair IA-Lucas IA-Ringgold IA-Union IA-
Madison IA-Monroe IA-Warren IA-
1235 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of northwestern Monroe,
northern Lucas, southern Madison, Marion, Union, northeastern
Ringgold, south central Jasper, Clarke, southeastern Adair and Warren
Counties through 145 AM CDT...

At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasantville to 7 miles northwest of
Green Valley Lake. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Pleasantville and Lake Red Rock around 1240 AM CDT.

Other locations in the path of these storms include Knoxville,
Knoxville Raceway and Creston.

This includes Interstate 35 between mile markers 26 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4082 9434 4127 9437 4154 9309 4124 9287
      4116 9287 4116 9281 4111 9277 4089 9395
      4090 9401 4088 9401
TIME...MOT...LOC 0534Z 329DEG 18KT 4142 9317 4115 9453 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 6:44 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 30, 6:44 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Mon Aug 30 2021

.DISCUSSION.../Tonight through Monday/
Issued at 247 PM CDT Mon Aug 30 2021

Take Home Points:

*Showers/storms move in from W/NW tonight
*Seasonable temperatures through the week
*Shower/storm chances return late week

Discussion:

Quiet weather prevailed across the region this morning and afternoon
with seasonable temperatures into the lower 80s by early to mid-
afternoon. Visible satellite depicted blossoming fair weather
cumulus over roughly the southwest third to half of the state,
outlining areas of general moisture return and dew points into the
low to mid 70s.

The primary forecast concern revolves around PoP trends and any
strong/severe potential in storms slated to affect the CWA tonight
into Tuesday. Overall, there is little notable change in the
forecast and thoughts.

Initial convection is expected to blossom over areas of north-
central Nebraska and South Dakota later this afternoon/evening as a
shortwave moves across the region and then track E/SE. The greatest
severe threat will remain along/west of the Missouri River where the
CAPE/shear profiles and mid-level lapse rates are more favorable and
suggestive of potential organization and stronger hail/wind threats.
The further you work into Iowa, less favorable mid-level lapse
rates, MUCAPE, and deep shear suggest ongoing weakening of any
MCS/bowing segments that cross the Missouri River. The main risk
with any remaining strong/severe storms will be wind related. Lapse
rates and struggle for organization will limit any hail threat. The
most likely track for storms continues to be from roughly NW to SE
along/near a line from Storm Lake through Des Moines and Ottumwa,
where the CAPE gradient is expected to set up. While PWats will be
in the 1.75 to 2 inch range, hydrologic issues are not anticipated
with generally progressive storms and lack of strong moisture flow
into the area. A localized 1 to 2+ inches will be possible, but
again, not expected to cause any hydrologic issues. Activity will
continue to weaken and slide SE through the day, yielding a quiet
Tuesday afternoon/evening. There is a low end chance at a few
showers again Tuesday evening along potential hung up surface
boundary, but appears most likely to remain west of the area and
will be dependent in part on storms tonight.

Brief upper level ridging will work through the region, but will be
devoid of much in the way of warming or moisture return with the
source region being driven by surface high planted over the western
Great Lakes. As a result, temperatures will continue to be
seasonable in the upper 70s to mid 80s for most. Ending the week,
shower/storm chances will return as an upper level trough moving
through Canada flattens the upper ridge and a shortwave trough
moves off the Rockies and induces Lee Cyclogenesis. Synoptic
guidance remain in fair agreement on precipitation and frontal
timing, but have slowed just a bit over previous runs, yielding
PoPs mainly Thursday evening into Friday. The threat for
strong/severe continues to look to be on the lower end with
limited depicted CAPE. Additional showers appear possible through
the weekend with multiple shortwaves depicted within synoptic
guidance, but details vary too widely to make any discernible
forecast alterations from initial guidance.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Aug 30 2021

Thunderstorms chances and any associated MVFR or lower conditions
are the main TAF period concerns. Storms will move into to central
and SW IA overnight and mainly impact KFOD/KDSM/KOTM. KMCW and
KALO should remain VFR for much of the period. A light
east/southeast wind will be common.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Aug 30, 2:45 PM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Mon Aug 30 2021

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-311945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
245 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances return late tonight into the overnight hours. The
threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm activity continues into Tuesday morning, but the threat of severe
weather is low.

Additional storms are possible Thursday and into
the weekend. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not likely to be needed.

IAZ027-028-039-311945-
Butler-Bremer-Black Hawk-
245 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday morning, but severe weather is
not expected.

Additional storms are possible Thursday and into
the weekend. The threat of severe weather is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not likely to be needed.

In the hours before

Local storm report, Aug 31, 12:12 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND GST     DES MOINES INT AIRPORT  41.53N 93.66W
08/30/2021  M59 MPH          POLK               IA   ASOS

&&

RD
Local storm report, Aug 31, 12:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND GST     2 ESE WAUKEE            41.59N 93.83W
08/30/2021  E60 MPH          DALLAS             IA   TRAINED SPOTTER

            ESTIMATED 60 TO 65 MPH WIND.

&&

RD
Local storm report, Aug 31, 12:20 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND DMG     1 ESE WINDSOR HEIGHTS   41.60N 93.69W
08/31/2021                   POLK               IA   LAW ENFORCEMENT

            WIRES DOWN NEAR 55TH AND UNIVERSITY.

&&

ANSORGE
Local storm report, Aug 31, 12:26 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     TSTM WND GST     2 N WINTERSET           41.36N 94.02W
08/31/2021  M57 MPH          MADISON            IA   PUBLIC

            PERSONAL WEATHER STATION KIAWINTE17.

&&

ANSORGE
Local storm report, Aug 31, 12:28 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     1 NNE NORWALK           41.51N 93.68W
08/31/2021  M54 MPH          WARREN             IA   PUBLIC

            PERSONAL WEATHER STATION KIANORWA29.

&&

ANSORGE
Special weather statement, Aug 31, 12:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1235 AM CDT Tue Aug 31 2021

IAZ061-071>074-082>085-093-310645-
Marion IA-Jasper IA-Clarke IA-Adair IA-Lucas IA-Ringgold IA-Union IA-
Madison IA-Monroe IA-Warren IA-
1235 AM CDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of northwestern Monroe,
northern Lucas, southern Madison, Marion, Union, northeastern
Ringgold, south central Jasper, Clarke, southeastern Adair and Warren
Counties through 145 AM CDT...

At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasantville to 7 miles northwest of
Green Valley Lake. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pleasantville and Lake Red Rock around 1240 AM CDT.

Other locations in the path of these storms include Knoxville,
Knoxville Raceway and Creston.

This includes Interstate 35 between mile markers 26 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4082 9434 4127 9437 4154 9309 4124 9287
      4116 9287 4116 9281 4111 9277 4089 9395
      4090 9401 4088 9401
TIME...MOT...LOC 0534Z 329DEG 18KT 4142 9317 4115 9453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:58 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac62 min
Aug 30, 10:50 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford55 min
Aug 30, 10:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie62 min
Aug 30, 11:29 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Marshall, Polk, Story46 min
Aug 30, 11:50 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall40 min
Aug 30, 11:54 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren36 min
Aug 31, 12:07 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie38 min
Aug 31, 9:16 AM CDTAreal Flood WarningDMXBlack Hawk2 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.